String of overdoses in Chesterfield raises alarm on opioid crisis

Published: Aug. 22, 2022 at 6:43 PM EDT
Email This Link
Share on Pinterest
Share on LinkedIn

CHESTERFIELD COUNTY, Va. (WWBT) - A concerning pattern of overdoses in Chesterfield County is now raising the alarm on the opioid crisis locally.

August has been a deadly one for the area, with 19 total overdoses over the last three weeks, four of which were fatal.

On Saturday night, three people in North Chesterfield were hospitalized for suspected overdoses.

Police said there is no update on the victims’ conditions. It is also still unclear what drugs they took. All three are expected to survive.

It’s a situation that could have easily ended in tragedy and death.

“The disease is getting stronger, and the death is coming at warp speed,” president of the McShin Foundation John Shinholser said.

The Chesterfield incident comes after four heroin overdoses, and one death were reported within 24 hours less than a week ago.

“There’s always going to be bad batches. Once you’re addicted, you’re going to want that bad batch,” Shinholser said.

Health officials and recovery specialists say the opioid crisis in Virginia is only getting worse.

“I think a lot of our public safety departments and a lot of our first responders are just frustrated. They do this over and over and over, and they’re not seeing a different result,” Shinholser said.

According to data from the Virginia Department of Health, emergency department visits for unintentional opioid overdoses have been on the rise for more than the past six years.

“Every time one of these kids dies, you have got to remember they’ve got loved ones, they’ve got families,” Shinholser said. They were somebody’s baby one time. We just are just not in touch with that. This is just another opportunity to do more than just reflect and discuss and talk...now’s the time to seriously get into action.”

Shinholser says political leaders are not invested the way they should be in prevention and long-term solutions.

“They’re stuck on systems that are antiquated and not as effective,” he said. “We know the best systems out here, and we still aren’t using them.”

If you have it on hand, you can administer Narcan to reverse the effects of an overdose, or you can call 911.

You can also get free Narcan and training from the Chesterfield Community Services Board.